Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2002, 4:20 PM CDT for Brewster County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2002, 4:20 PM CDT (21:20 UTC)
- Expired
- May 25, 2002, 5:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:00 PM CDT | Thunderstorm Wind 66 M | Panther Junction, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1937 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 252120 SVRMAF TXC043-252215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 PM CDT SAT MAY 25 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 515 PM CDT * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES WEST OF PERSIMMON GAP...OR ABOUT 32 MILES NORTHWEST OF PANTHER JUNCTION...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... PANTHER JUNCTION...TERLINGUA RANCH LODGE AND PERSIMMON GAP LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3004 10365 2978 10378 2919 10323 2973 10277
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 45 minutes earlier.
Area forecast discussion, May 25, 3:35 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 335 PM CDT SAT MAY 25 2002 PRECIPITATION CHANCES WILL BE ON THE UPSWING FOR THE COUNTY WARNING AREA THROUGH THE SHORT TERM FORECAST CYCLE AS THE TAIL END OF A FRONTAL BOUNDARY INTERACTS WITH SUBTROPICAL ENERGY FROM THE SOUTHWEST. THE COLD FRONTAL BOUNDARY CURRENTLY EXTENDS FROM CENTRAL TEXAS TO THE SOUTHEAST PERMIAN BASIN AND PECOS RIVER IN WEST TEXAS AND SOUTHEAST NEW MEXICO. THE COMBINATION OF DECENT LOW LEVEL MOISTURE CONVERGENCE IN THE VICINITY OF THE FRONT...INCREASING PRECIPITABLE WATER...AND DIFFLUENCE ALOFT SUGGEST THUNDERSTORM COVERAGE WILL BE ON THE INCREASE AS HEATING CONTINUES TO TAKE PLACE LATE THIS AFTERNOON. THE BEST CHANCE OF PRECIPITATION SHOULD BE ALONG AND SOUTH OF THE FRONT FROM THE EASTERN PERMIAN BASIN SOUTHWARD TO THE LOWER TRANS PECOS AND BIG BEND AREA IN BEST LIFT AND UNSTABLE ATMOSPHERE THROUGH TONIGHT. THE FRONT WILL WEAKEN MEMORIAL DAY BUT ADDITIONAL SHORT WAVE ENERGY AND RESIDUAL OUTFLOW BOUNDARIES AND LOW LEVEL CONVERGENCE SHOULD GENERATE WIDELY SCATTERED TO SCATTERED THUNDERSTORM ACTIVITY ACROSS MUCH OF THE REGION SUNDAY. A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. LOW PRESSURE/SURFACE TROUGH WILL LIKELY DEVELOP AS AN UPPER TROUGH PASSES TO THE NORTH MONDAY. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS MONDAY DUE TO THE COMBINATION OF COVERGENCE AND INSTABILITY. WILL CONTINUE SLIGHT MENTION OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS A NORTHWESTERLY FLOW ALOFT REGIME DEVELOPS IN CONTINUED UNSTABLE ATMOSPHERE. WILL GO WITH A DRYING TREND THURSDAY THROUGH SATURDAY AS AN UPPER RIDGE DEVELOPS ACROSS THE SOUTHWEST UNITED STATES. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 61/84/62/85 3343 LSA 58/83/60/84 2253 6R6 64/86/65/87 5222 MRF 52/83/53/84 2222 CNM 57/86/61/88 1252 .MAF... TX...NONE. NM...NONE. 12
In the hours before
Special weather statement, May 25, 3:51 PM CDT, 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 351 PM CDT SAT MAY 25 2002 .SYNOPSIS... A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF THE AREA THROUGH THIS EVENING. IN ADDITION...A COLD FRONT WILL REMAIN ACROSS THE TRANS PECOS AND SOUTHERN PERMIAN BASIN. THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA INTO THE EVENING...HOWEVER THE FAVORED REGION FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF THE COLD FRONT. THE CHANCE FOR THUNDERSTORMS WILL INCREASE LATE TONIGHT INTO SUNDAY MORNING AS WARM MOIST SOUTHERLY FLOW COMBINES WITH UPPER LEVEL ENERGY AND AN UNSTABLE AIRMASS. .THREATS... THUNDERSTORMS...AREAS EAST OF A LINE FROM SNYDER TO COYANOSA TO SANDERSON ARE FAVORED FOR STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY THREATS. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. PLATT
Special weather statement, May 25, 3:52 PM CDT, 28 minutes before
TXZ061>063-067>070-074-075-081-082-260300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT SAT MAY 25 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN SOUTHWEST TEXAS... BREWSTER...PECOS AND TERRELL IN WEST TEXAS... CRANE...ECTOR...GLASSCOCK...MIDLAND...REAGAN...UPTON AND WARD THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...BAKERSFIELD...BIG LAKE...CRANE...DRYDEN...FORT STOCKTON... GARDEN CITY...LAJITAS...MARATHON...MCCAMEY...MIDLAND...MONAHANS... ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON AND SHEFFIELD A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 25, 5:41 PM CDT | Flash Flood Warning | MAF | Brewster | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.